Alert archive / California / Wind Advisories in 2019
Wind Advisory 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Nov 27, 2019, 3:02 AM PST for San Bernardino County, California. It took effect at Nov 27, 2019, 10:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2019, 3:02 AM PST (11:02 UTC)
- In effect from
- Nov 27, 2019, 10:00 AM PST
- Expired
- Nov 27, 2019, 6:00 PM PST
- In force
- 8 hr
- Issued by
- NWS Phoenix, AZ
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3218 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044 WWUS75 KPSR 271102 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 402 AM MST Wed Nov 27 2019 CAZ560-272330- /O.NEW.KPSR.WI.Y.0036.191127T1800Z-191128T0200Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 302 AM PST Wed Nov 27 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Western portion of Joshua Tree National Park. * WHEN...From 10 AM this morning to 6 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530>533-535-536-CAZ569-272330- /O.NEW.KPSR.WI.Y.0037.191128T2200Z-191129T0700Z/ Parker Valley-Kofa-Yuma-Central La Paz-Southeast Yuma County- Gila River Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Palm Canyon, Yuma, Fortuna Foothills, Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, Ligurta, Martinez Lake, Blythe, Palo Verde, and Ripley 402 AM MST Wed Nov 27 2019 /302 AM PST Wed Nov 27 2019/ ...WIND ADVISORY IN EFFECT FROM 3 PM MST /2 PM PST/ THURSDAY TO MIDNIGHT MST /11 PM PST/ THURSDAY NIGHT... * WHAT...South winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...In Arizona, Parker Valley, Kofa, Yuma, Central La Paz County, Southeast Yuma County and Gila River Valley. In California, Palo Verde Valley. * WHEN...From 3 PM MST /2 PM PST/ Thursday to midnight MST /11 PM PST/ Thursday night. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ534-537>544-546-548>551-553>555-559-272330- /O.NEW.KPSR.WI.Y.0037.191129T0300Z-191129T1100Z/ Aguila Valley-Northwest Valley-Tonopah Desert-Gila Bend- Buckeye/Avondale-Cave Creek/New River-Deer Valley-Central Phoenix- North Phoenix/Glendale-Scottsdale/Paradise Valley-East Valley- Fountain Hills/East Mesa-South Mountain/Ahwatukee- Southeast Valley/Queen Creek-Northwest Pinal County- West Pinal County-Apache Junction/Gold Canyon- Sonoran Desert Natl Monument- Including the cities of Aguila, Gladden, Wickenburg, Circle City, Surprise, Wittmann, Beardsley, Sun City West, Arlington, Hassayampa, Tonopah, Wintersburg, Gila Bend, Sentinel, Avondale, Cashion, Goodyear, Liberty, Scottsdale, Peoria, Phoenix, Paradise Valley, Mesa, Chandler, Tempe, Gilbert, Fountain Hills, Sun Lakes, Queen Creek, Casa Grande, Florence, Coolidge, Apache Junction, and Kaka 402 AM MST Wed Nov 27 2019 ...WIND ADVISORY IN EFFECT FROM 8 PM THURSDAY TO 4 AM MST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central Arizona, including the Phoenix metro. * WHEN...From 8 PM Thursday to 4 AM MST Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ545-547-552-556>558-560>563-272330- /O.NEW.KPSR.WI.Y.0037.191129T0400Z-191129T1600Z/ New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin- Mazatzal Mountains-Pinal/Superstition Mountains-San Carlos- Dripping Springs-Globe/Miami-Southeast Gila County- Including the cities of Tortilla Flat, Superior, Punkin Center, Sunflower, San Carlos, Hayden, Winkelman, Globe, and Miami 402 AM MST Wed Nov 27 2019 ...WIND ADVISORY IN EFFECT FROM 9 PM THURSDAY TO 9 AM MST FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...New River Mesa, Rio Verde/Salt River, Superior, Tonto Basin, Mazatzal Mountains, Pinal/Superstition Mountains, San Carlos, Dripping Springs, Globe/Miami and Southeast Gila County. * WHEN...From 9 PM Thursday to 9 AM MST Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
252 WWUS75 KPSR 272032 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 132 PM MST Wed Nov 27 2019 CAZ560-280200- /O.CON.KPSR.WI.Y.0036.000000T0000Z-191128T0200Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 1232 PM PST Wed Nov 27 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Western portion of Joshua Tree National Park. * WHEN...From 10 AM this morning to 6 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530>533-535-536-CAZ569-281200- /O.CON.KPSR.WI.Y.0037.191128T2200Z-191129T0700Z/ Parker Valley-Kofa-Yuma-Central La Paz-Southeast Yuma County- Gila River Valley-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Palm Canyon, Yuma, Fortuna Foothills, Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, Ligurta, Martinez Lake, Blythe, Palo Verde, and Ripley 132 PM MST Wed Nov 27 2019 /1232 PM PST Wed Nov 27 2019/ ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM MST /2 PM PST/ THURSDAY TO MIDNIGHT MST /11 PM PST/ THURSDAY NIGHT... * WHAT...South winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...In Arizona, Parker Valley, Kofa, Yuma, Central La Paz County, Southeast Yuma County and Gila River Valley. In California, Palo Verde Valley. * WHEN...From 3 PM MST /2 PM PST/ Thursday to midnight MST /11 PM PST/ Thursday night. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ534-537>544-546-548>551-553>555-559-281200- /O.CON.KPSR.WI.Y.0037.191129T0300Z-191129T1100Z/ Aguila Valley-Northwest Valley-Tonopah Desert-Gila Bend- Buckeye/Avondale-Cave Creek/New River-Deer Valley-Central Phoenix- North Phoenix/Glendale-Scottsdale/Paradise Valley-East Valley- Fountain Hills/East Mesa-South Mountain/Ahwatukee- Southeast Valley/Queen Creek-Northwest Pinal County- West Pinal County-Apache Junction/Gold Canyon- Sonoran Desert Natl Monument- Including the cities of Aguila, Gladden, Wickenburg, Circle City, Surprise, Wittmann, Beardsley, Sun City West, Arlington, Hassayampa, Tonopah, Wintersburg, Gila Bend, Sentinel, Avondale, Cashion, Goodyear, Liberty, Scottsdale, Peoria, Phoenix, Paradise Valley, Mesa, Chandler, Tempe, Gilbert, Fountain Hills, Sun Lakes, Queen Creek, Casa Grande, Florence, Coolidge, Apache Junction, and Kaka 132 PM MST Wed Nov 27 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THURSDAY TO 4 AM MST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central Arizona, including the Phoenix metro. * WHEN...From 8 PM Thursday to 4 AM MST Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ545-547-552-556>558-560>563-281200- /O.CON.KPSR.WI.Y.0037.191129T0400Z-191129T1600Z/ New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin- Mazatzal Mountains-Pinal/Superstition Mountains-San Carlos- Dripping Springs-Globe/Miami-Southeast Gila County- Including the cities of Tortilla Flat, Superior, Punkin Center, Sunflower, San Carlos, Hayden, Winkelman, Globe, and Miami 132 PM MST Wed Nov 27 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THURSDAY TO 9 AM MST FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...New River Mesa, Rio Verde/Salt River, Superior, Tonto Basin, Mazatzal Mountains, Pinal/Superstition Mountains, San Carlos, Dripping Springs, Globe/Miami and Southeast Gila County. * WHEN...From 9 PM Thursday to 9 AM MST Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 27, 3:00 AM PST, 2 minutes earlier.
Area forecast discussion, Nov 27, 3:00 AM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
400 AM MST Wed Nov 27 2019
.SYNOPSIS...
A brief warmup will occur today ahead of a potent storm system
approaching from the northwest. This system will likely bring
periods of rain and gusty winds across the lower deserts mainly
on Thursday before tapering off late during the day Friday. Snow
across portions of the Arizona high country and Joshua Tree
National Park is also anticipated with significant snowfall likely
across the Arizona high country. Temperatures turn much colder
Friday and Saturday before a gradual warming trend takes place
beginning Sunday.
&&
.DISCUSSION...
The unseasonably strong Pacific trough has now moved over the bulk
of the Western U.S. with the low center moving eastward near the
border of Oregon and California. Strong southwesterly flow out
ahead of the trough is now affecting much of the Desert Southwest
while a weak sub-tropical shortwave trough is approaching the
southern Baja. The shortwave to our south is forecast to mostly
stay across northern Mexico today and tonight, but it will advect
considerable moisture into southeast Arizona with some of the
moisture seeping farther west and north into central Arizona. At
the same time, the deep Pacific trough will begin shifting
southward through California with significant moisture eventually
advecting into southern California and the rest of Arizona tonight
into Thursday. Temperatures today will warm a decent amount under
the strong southerly warm air advection as highs climb to near 70
degrees. Hi-res models also show a large area of rain moving
through southeast Arizona later this morning into this afternoon
with some scattered showers likely pushing over the high terrain
east of Phoenix by sunset. Can't rule out a few of these showers
clipping the east valley of Phoenix this evening before pushing
back to the east as the shortwave trough finally pushes into New
Mexico.
Latest model runs show some slight differences with the
anticipated evolution of the large Pacific trough Thursday into
Friday. The base of the trough is still shown digging as far
south as the northern Baja Thursday afternoon before shifting
east-northeast through southern California and Arizona Thursday
night into Friday. Should see scattered showers developing mainly
across central Arizona early Thursday morning, becoming more
widespread and likely spreading across portions of southern
Arizona by noon Thursday. The main cold front is then expected to
track eastward through southern California Thursday afternoon with
a band of showers and isolated thunderstorms. Snow levels
initially above 5500 ft across JTNP will yield some accumulating
snows across the higher peaks during the day Thursday before
levels drop to below 4500 ft by late afternoon. Accumulating
snows down to 4000-4500 ft are likely Thursday evening. As a
result the Winter Storm Watch for JTNP has been upgraded to a
Winter Storm Warning.
The cold frontal passage now looks to have shifted a bit later on
Thursday through Thursday night. Isolated strong thunderstorms
will become possible mainly across the CO River Valley through
Yuma and La Paz Counties by late afternoon into the evening hours
as the cold front nears the area. Scattered showers across mainly
upslope areas of central Arizona should continue Thursday
afternoon and early evening before the main rain band moves
eastward through the area along and ahead of the advancing cold
front. The bulk of the rainfall totals with this event should
occur with the cold frontal rain band with a few hour period of
moderate to possibly heavy rainfall likely. Forecast QPF amounts
have not really changed with 0.75-1.5 inches for the Phoenix area,
slightly lower amounts across the rest of the south-central and
southwest Arizona deserts, and 2-3 inches of liquid QPF north and
east of Phoenix.
Models now show impressively strong southerly winds of around 50
kts at 850mb and 65 kts at 700mb ahead of the cold front late
Thursday and Thursday night. This should bring windy conditions
to much of southern Arizona Thursday evening into the overnight
hours Thursday night. Because of this potential, a Wind Advisory
has been issued for southern Arizona with wind gusts of 40-45 mph
possible.
Snow levels across eastern Arizona will quickly drop overnight
Thursday night with snow levels dropping to around 4500-5000 ft
just after sunrise Friday morning. Rain should change over to snow
late Thursday night into Friday morning with a period of moderate
to heavy snow possible around 12-15Z Friday as the cold front is
moving through eastern Arizona. Winter Storm Watches are still in
place for elevations above 4500 ft across northern and eastern
Arizona through Friday. Post-frontal scattered snow showers will
continue through the rest of Friday for many areas north and east
of Phoenix with a few isolated rain showers possible across the
south-central Arizona lower Deserts.
Behind the cold front on Friday, temperatures across the lower
deserts will struggle to reach into the middle to upper 50s with
similar readings for Saturday. Overnight lows Friday and Saturday
night will also be quite chilly with readings down into the upper
30s and lower 40s across the lower deserts. Zonal flow aloft is
seen this weekend with weak ridging building into early next week.
This will allow for a decent warm up beginning Sunday with highs
likely getting back to near 70 degrees by Monday. Near normal
temperatures looks likely through the first half of next week
before another potential Pacific low approaches from the west
Tuesday night into Wednesday. Precip chances with this system next
week are mostly unknown at this point.
&&
.AVIATION...Updated at 2359Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light westerly or variable winds under a few high clouds will
become easterly at 5-10 knots overnight by 04-06Z at most TAF
sites. Low-level winds tomorrow will be southerly ahead of another
upper-level trough, so surface winds will struggle to veer much
past south-southeasterly headings. Winds will also increase to
around 10 knots with brief stronger gusts, potentially creating
crosswind issues. However, we have kept winds more southeasterly
for now in line with MOS and hi-res guidance. Lower SCT-BKN
ceilings as low as 6 kft should begin to move in as early as
tomorrow afternoon, with rain chances generally holding off until
the overnight hours just beyond the current TAF cycle for PHX.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will be light and variable through the overnight hours
before becoming more southwesterly later tomorrow morning and
afternoon ahead of a relatively strong upper-level trough. Winds
will increase from around 10 knots during the morning hours to
15-20 knots gusting up to 25 knots by the afternoon hours. High
clouds will continue to increase through the TAF period with a few
lower 6-8 kft ceilings possibly moving into the TAF sites tomorrow
afternoon.
&&
.FIRE WEATHER...
Thursday through Monday:
Widespread wetting rains are anticipated for Thursday with
isolated thunderstorms possible across the lower deserts.
Lingering chances for rain will be seen early Friday across south-
central Arizona with widespread accumulating snows across the
high terrain north and east of Phoenix. The late week weather
system will also bring cooler to much cooler temperatures and
breezy to at times windy conditions. A slow drying and warming
trend is then seen beginning later in the weekend. Min RH values
above to well above 20 percent are expected in all locales through
the period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Thursday morning through Friday afternoon
for AZZ534-537>563.
Wind Advisory from 8 PM Thursday to 4 AM MST Friday for AZZ534-
537>544-546-548>551-553>555-559.
Wind Advisory from 9 PM Thursday to 9 AM MST Friday for AZZ545-
547-552-556>558-560>563.
Winter Storm Watch from Thursday evening through Friday evening
for AZZ557-558-563.
Flash Flood Watch from Thursday morning through Friday morning
for AZZ531>533-535-536.
Wind Advisory from 3 PM Thursday to midnight MST Thursday night
for AZZ530>533-535-536.
CA...Wind Advisory from 2 PM to 11 PM PST Thursday for CAZ569.
Wind Advisory from 10 AM this morning to 6 PM PST this evening
for CAZ560.
Winter Storm Warning from 2 AM Thursday to 4 AM PST Friday for
CAZ560.
&&
DISCUSSION...Kuhlman
AVIATION...Hopper
FIRE WEATHER...KuhlmanThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 3:02 AM PST | Wind Advisory | PSR | Imperial, Riverside, San Bernardino | 60 hr |
| Nov 27, 3:13 AM PST | Winter Storm Warning | PSR | San Bernardino | 68 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.